North Carolina, 2003

Hail in North Carolina, March 11, 2003

March 11, 2003 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 11, 3:15 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Mar 11, 3:15 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 AM EST TUE MAR 11 2003

MODELS ON THE WHOLE REMARKABLY SIMILAR TO 24 HRS AGO.

STILL LOOKING FOR COASTAL TROUGH TO DEVELOP TODAY. EVOLUTION A
LITTLE SLOWER THAN EXPECTED...BUT EASTERLY FLOW HAS KICKED IN AND
CLOUDS BEGINNING TO MASS TO SOUTH. UNDERCUT GUIDANCE POPS FOR
TODAY...BOTH ETA AND AVN GIVING LIKELY TO CATEGORICAL FROM INLAND TO
COAST. HOWEVER...PROFILES INDICATING MOISTURE IS SHALLOW.

SOUTHWEST FLOW KICKS IN LATER TONIGHT AND ON WEDNESDAY AND TROUGH IS
KICKED OFF THE COAST AND DISSIPATES.

WAA STRENGTHENING WITH TIME AND LOOKS AS THOUGH THU WILL BE A WARMER
DAY THAN WED WITH CONVECTION PROBABLY HOLDING OFF UNTIL AFTERNOON
AND NIGHT. BEST OMEGA AND UPPER LEVEL SUPPORT PASSING BY TO NORTH.
STILL AIRMASS PROGGED TO BE QUITE UNSTABLE WITH LIS OF -2 TO -3.
KEPT POPS IN CHANCE CATEGORY WITH MOISTURE DEPTH POSSIBLY BEING A
LIMITING FACTOR IN AREAL COVERAGE.

COLD FRONT COMES THROUGH LATE THU NIGHT AND WITH NE WIND AND GOOD
SURGE OF COLD AIR...GENERALLY UNDERCUT GUIDANCE FOR FRI AND SAT.

AS HIGH MOVES OFF THE COAST...FLOW BECOMES ONSHORE OVER THE WEEKEND
AND EARLY NEXT WEEK AND THAT SHOULD HOLD DOWN READINGS...ESPECIALLY
NEAR SHORE.

MARINE: GOOD ERLY FLOW PERSISTS OVER COASTAL AREAS EARLY THIS
MORNING. OFFSHORE AT FRYING PAN SHOALS WINDS ARE 20 KT...AND THE
OMR/S ALONG THE COAST ARE REPORTING 15 KT WINDS AT CAROLINA BEACH
AND 21 KT WINDS AT SPRINGMAID PIER (MYRTLE BEACH). SEAS HAVE CLIMBED
IN RESPONSE AND ARE NOW APPROACHING 6 FT AT FRYING PAN SHOALS. DUE
TO THIS WILL NEED TO HEADLINE SMALL CRAFT SHOULD EXERCISE CAUTION
ONCE AGAIN AND INITIALIZE THE FORECAST WITH 4-5 FT SEAS.

COASTAL TROUGH EXPECTED TO TAKE BETTER SHAPE AS THE MORNING
PROGRESSES...THEN SHIFT INLAND THIS AFTERNOON. A SW FLOW IS THEN
EXPECTED TO PERSIST THROUGH THU...ALTHOUGH THE MODELS ARE IN SOME
DISAGREEMENT WITH REGARDS TO SPEED. FOR NOW WILL TAKE A COMPROMISE
OF THE ETA AND GFS...AND HAVE WINDS GRADUALLY INCREASING THROUGH THU
AS THE COLD FRONT APPROACHES. COLD FRONT FORECAST TO MOVE THROUGH
AROUND MIDNIGHT THU NIGHT...WITH DECENT CAA IN ITS WAKE CAUSING
WINDS/SEAS TO REACH SMALL CRAFT ADVISORY LEVELS DURING THE FIRST
PART OF FRI. HIGH PRES SHOULD MOVE OVER THE AREA WITH LIGHTER WINDS
ON SAT.

.ILM...
.NC...NONE.
.SC...NONE.

ILM 058/045 069/050 5511
LBT 056/041 072/049 3311
FLO 059/042 073/050 3311
MYR 059/046 063/051 4411

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: DIGIORGI
MARINE: JAQ
Hazardous weather outlook, Mar 11, 5:37 AM EST, 3 hours 53 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
537 AM EST TUE MAR 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

WATER LEVELS ACROSS THE AREA WILL CONTINUE HIGH WITH SEVERAL RIVERS
NEAR OR OUT OF THEIR BANKS. THIS INCLUDES PORTIONS OF THE LUMBER...
GREAT PEE DEE...LITTLE PEE DEE AND CAPE FEAR.

SCATTERED SHOWERS WILL BRING A TENTH OF AN INCH OR LESS OF RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIVER LEVELS WILL BE IN A SLOW RECESSION LATE IN THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DIGIORGI

The radar

The Wilmington radar (KLTX), 49 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Hanover

When
March 11, 9:30 AM EST
Where
New Hanover County, Carolina Beach
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.033, -77.900

911 reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349340.